Alert archive / Texas / Wind Advisories in 2023

Wind Advisory 1, NWS Austin/San Antonio, TX

January 23, 2023Val Verde County, Texas

NWS Austin/San Antonio, TX issued this wind advisory at Jan 23, 2023, 2:14 AM CST for Val Verde County, Texas. It took effect at Jan 23, 2023, 9:00 AM CST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 23, 2023, 2:14 AM CST (08:14 UTC)
In effect from
Jan 23, 2023, 9:00 AM CST
Expired
Jan 23, 2023, 7:22 PM CST
In force
10 hr
Issued by
NWS Austin/San Antonio, TX

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 109 km from the middle of the area, began a volume at 08:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 8.2 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2023-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2023-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3172 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

042 
WWUS74 KEWX 230814
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
214 AM CST Mon Jan 23 2023

TXZ183-231615-
/O.NEW.KEWX.WI.Y.0001.230123T1500Z-230124T0600Z/
Val Verde-
Including the city of Del Rio
214 AM CST Mon Jan 23 2023

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO MIDNIGHT CST
TONIGHT...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Val Verde County.

* WHEN...From 9 AM this morning to midnight CST tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
753 
WWUS74 KEWX 231953 AAA
NPWEWX

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Austin/San Antonio TX
153 PM CST Mon Jan 23 2023

TXZ183-240600-
/O.CON.KEWX.WI.Y.0001.000000T0000Z-230124T0600Z/
Val Verde-
Including the city of Del Rio
153 PM CST Mon Jan 23 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Val Verde County.

* WHEN...It is in effect until midnight CST tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
393 
WWUS74 KEWX 240122
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
722 PM CST Mon Jan 23 2023

TXZ183-241200-
/O.CAN.KEWX.WI.Y.0001.000000T0000Z-230124T0600Z/
/O.NEW.KEWX.WI.Y.0002.230124T1800Z-230125T0000Z/
Val Verde-
Including the city of Del Rio
722 PM CST Mon Jan 23 2023

...WIND ADVISORY IN EFFECT FROM NOON TO 6 PM CST TUESDAY...

* WHAT...West winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Val Verde County.

* WHEN...From noon to 6 PM CST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

TXZ184-185-187-202>204-217>219-228-241200-
/O.NEW.KEWX.WI.Y.0002.230124T1800Z-230125T0000Z/
Edwards-Real-Bandera-Kinney-Uvalde-Medina-Maverick-Zavala-Frio-
Dimmit-
Including the cities of Rocksprings, Leakey, Bandera, 
Brackettville, Uvalde, Hondo, Eagle Pass, Crystal City, Pearsall,
and Carrizo Springs
722 PM CST Mon Jan 23 2023

...WIND ADVISORY IN EFFECT FROM NOON TO 6 PM CST TUESDAY...

* WHAT...Northwest winds 25 to 30 mph with gusts up to 40 mph 
  expected.

* WHERE...Edwards, Real, Bandera, Kinney, Uvalde, Medina, 
  Maverick, Zavala, Frio and Dimmit Counties.

* WHEN...From noon to 6 PM CST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this wind advisory went out at Jan 22, 10:28 PM CST, 3 hours 46 minutes earlier.

Area forecast discussion, Jan 22, 10:28 PM CST, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1028 PM CST Sun Jan 22 2023

...New AVIATION...

.SHORT TERM...
(Tonight through Monday night)
Issued at 132 PM CST Sun Jan 22 2023

Although surface high pressure drifts off to the east tonight into
Monday, it retains enough influence to keep any significant moisture
return at bay. Light winds, low dewpoints, and clear skies allow for
efficient radiational cooling tonight. Chilly, below average low
temperatures are expected. There will be quite a few of the usual
low lying and wind sheltered Hill Country and Escarpment spots that
dip to freezing or below around sunrise on Monday. Ahead of an upper
level low, surface low pressure deepens in the Plains. The tight
surface pressure gradient results in breezy to windy southeasterly
lower level flow. The strongest winds will be over Val Verde county
and the nearby Edwards Plateau where a 50 knot lower level jet will
be located. A Wind Advisory will likely be needed for this area.
Nearly seasonal high temperatures are expected on Monday. Minimum
humidities mainly in the 20s and the increased winds may bring
elevated to near critical fire weather conditions Monday afternoon.

As the strengthening upper level low moves east to over the El Paso
area Monday night, strong moisture return and forcing are expected
to spread from the Rio Grande later in the evening to the remainder
of our area overnight. Mostly showers are expected, although some
weak instability may lead to a few isolated thunderstorms by Tuesday
morning. Low temperatures will be much warmer Monday night. The main
show awaits for the daytime on Tuesday. See the long term discussion
below for details.

&&

.LONG TERM...
(Tuesday through Sunday)
Issued at 132 PM CST Sun Jan 22 2023

The primary weather concerns in the long term period come during the
first 12 hours on Tuesday with widespread showers and storms
followed by gusty WNW winds. Closed H5 low is progged to be located
near El Paso at 12Z, with strong WAA forced pre-frontal rain ongoing
over much of south-central Texas. One weakening surface low will be
located closer to the upper low center, with an occluded front
extending towards our Rio Grande areas. Surface cyclogenesis is
likely to ramp up over the Coastal Plains through the morning hours,
and the track of this developing surface low center will play a key
role in boundary layer destabilization for southeastern portions of
our region.

Now that we're into CAM territory, we can see a high
likelihood of a line of frontal convection moving across our area
during the day, with higher uncertainty in the potential for pre-
frontal storms around midday over the Coastal Plains. Forcing is
certainly there, and shear will be more than ample with the
potential for as much as 70-80 knots of 0-6km shear, much of which
will be located in the lowest 3km. There could be a very short
window for storms to become surface based, but destabilization
beyond about 500-800 J/kg MLCAPE appears very unlikely, and even
that will be confined to our far southeastern counties. In this kind
of low CAPE/high shear environment, any storms ahead of the front
may struggle to sustain. But QLCS spinups along the front could be
possible if the 0-3km shear vector ends up with a more line-
perpendicular (E-W) component. All this is to say, there is a low-
end tornado threat for areas along and southeast of La Grange to
Gonzales to Kenedy Tuesday. For the time being, there is an SPC
Marginal Risk just for the southeast half of Lavaca County. We'll
continue to monitor trends, but for the time being there are too
many possible failure modes to ring any alarm bells too loudly.

There is also a Marginal Risk of Excessive Rainfall for this event.
central and eastern areas are in line for 0.5-1.5" of rain, but
locally higher amounts are likely and could exceed 3-4". Minor
flash flood impacts would be possible in this event, but should be
short lived. Given the clouds and rain as well as the front moving
through, temperatures will struggle to reach 50 at Burnet, but should
still climb into the low to mid 60s for the southern half of our
area. Storms will quickly move off to our east by late afternoon with
some sunshine returning from west to east. Behind the front, strong
WNW winds will build into the west half of our region from midday
through the afternoon, and another Wind Advisory may be needed for
portions of the Rio Grande Plains and southern Edwards Plateau. On
the high end, 20-30 mph sustained winds are possible west, with gusts
as high as 45 mph, though most gusts should remain in the 30-40 mph
range. The exiting system will accelerate some, and these winds are
forecast to diminish pretty quickly Tuesday evening and night.

Below normal temperatures settle in for a few days Wednesday through
Friday. With high pressure in place, light winds overnight combined
with a dry airmass overhead (PW<0.5") will allow for chilly
overnight lows on Thursday and Friday mornings, likely below
freezing for much of the Hill Country and a few areas east of I-35
in the northern Coastal Plains. surface high pressure will broaden
over the Gulf Coast to our east and allow for moisture return by
Friday night, and our next rain chances arrive Saturday mainly for
central and eastern portions of the region as another shortwave
trough moves towards TX.

Yesterday, I was a bit too quick to advertise chances for a stronger
cold front around the 31st with potential widespread freezes
returning to the region. At this time, there is no signal for such
an event through the end of this month, with cold wintertime air
more likely to remain locked across the northern CONUS. &&

&&

.AVIATION...
(06Z TAFS)
Issued at 1022 PM CST Sun Jan 22 2023

All terminals will have VFR conditions with light winds overnight.
Easterly to southeasterly winds will develop Monday morning with
speeds of 10 to 15 kts in the Austin and San Antonio areas. At DRT
wind speeds will be around 20 kts with gusts up to 30 kts. These
strong winds will continue through Monday afternoon. This strong flow
from the Gulf will eventually bring deeper moist air and ceilings
will develop at MVFR level. Ceilings will move over DRT first at
around 00Z and then spread to the east reaching the San Antonio area
by around 06Z and then AUS by 09Z. By these times a frontal boundary
will be moving in from the west and generate showers in the San
Antonio and Austin areas. Showers will reduce visibility to MVFR
level.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              36  61  45  55 /   0   0  50  90
Austin Bergstrom Intl Airport  31  60  43  56 /   0   0  50 100
New Braunfels Muni Airport     35  62  45  61 /   0   0  60  90
Burnet Muni Airport            33  58  42  50 /   0   0  60  90
Del Rio Intl Airport           40  65  50  63 /   0   0  80  50
Georgetown Muni Airport        33  59  41  51 /   0   0  50  90
Hondo Muni Airport             34  62  47  65 /   0   0  70  90
San Marcos Muni Airport        33  62  44  59 /   0   0  50 100
La Grange - Fayette Regional   34  60  46  60 /   0   0  40  90
San Antonio Intl Airport       37  62  46  63 /   0   0  70  90
Stinson Muni Airport           38  63  49  64 /   0   0  70  90

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...04
Long-Term...KCW
Aviation...05
Hazardous weather outlook, Jan 22, 3:25 AM CST, 22 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
325 AM CST Sun Jan 22 2023

TXZ171>173-183>194-202>209-217>225-228-231200-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
325 AM CST Sun Jan 22 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A Wind Advisory may be needed for portions of the Edwards Plateau
and Rio Grande Plains on Monday and on Tuesday for portions of the
area west of Highway 281.

Widespread beneficial rainfall is expected Monday night into
Tuesday. Some strong storms will be possible in the Coastal
Plains Tuesday morning.

Near critical to critical fire weather conditions are possible on
Tuesday afternoon for the Winter Garden area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Wind Advisories in Texas, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.